Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HIV and nutritional supplements
Jul 2, 2001

My question is should nutritional supplements be initiated at the time of a positive diagnosis, or should this be delayed until there are physical signs of wasting?

Response from Ms. Fields-Gardner

A very frustrating problem in HIV care is why, when, and for whom to recommend supplementation. Nutritional supplements (beyond food) are generally intiated because of an individual's needs at any point in time. This means that any supplementation recommended should be based on an individual evaluation for supplemental needs. General and "across the board" recommendations based on HIV status don't have a good base in evidence at this time.

If you are looking for supplementation recommendations, these will vary widely depending on who you talk to and what their philosophy and experience is with nutrient supplementation. So, in addition to needing something that is personalized, you will also get the personal/professional opinion on the types and amounts (if any) supplements that might be appropriate for you. Whoever evaluates your individual needs should be savvy about the potential for interactions with your medication regimens and toxicity potential aside from medication interactions.

Because of the lack of clear evidence for the safety and effectiveness of supplementation in HIV disease (we generally drag our evidence and experience from other diseases and situations into HIV disease and hope they fit), you really take your chances in making nutrient supplementation decisions. It is a good thing to take it seriously because supplementation beyond food intake may tread into pharmacology and should not be considered "harmless" or "natural."


Previous
Painful to sit?
Next
anabolic steroids and Medicaid

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement